Flash Flood, Passaic
- When
- July 6, 5:15 PM EST to 5:30 PM EST
- Where
- Passaic County, Paterson
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.933, -74.183
Flash flooding of streets resulted in police rescues of stranded motorists.
Slow moving thunderstorms containing hourly rainfall rates of around 2 inches per hour caused flash flooding of streets in parts of Northeast New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Slow moving thunderstorms containing hourly rainfall rates of around 2 inches per hour caused flash flooding of streets in parts of Northeast New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 6, 3:25 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 425 PM EDT WED JUL 6 2005 ...HEAVY RAINS POSSIBLE FRI INTO EARLY SAT... .NEAR TERM (TONIGHT AND THURSDAY)... WEAK FRONTAL BOUNDARY ORIENTED NORTH TO SOUTH ACROSS TRI-STATE AREA HAS TRIGGERED SCATTERED CONVECTION THIS AFTERNOON...PRIMARILY ACROSS WESTERN CT. MARGINAL INSTABILITY COUPLED WITH THE FRONT TRACKING SLOWLY EAST THIS EVENING WILL RESULT IN CONTINUED SCT CONVECTION THROUGH THE EARLY EVENING HOURS...ENDING FROM WEST TO EAST. ACROSS EASTERN LONG ISLAND AND SE CT...CHANCES WILL BE A BIT LESS DUE TO THE MARITIME INFLUENCE. HEAVY DOWNPOURS WILL LIKELY RESULT IN SOME MINOR NUISANCE FLOODING. HIGH PRES AND A BACKING FLOW WILL RESULT IN A COOL..DAMP NE FLOW OVERNIGHT INTO THU. LOW CLOUDS AND PATCHY FOG LIKELY DURING THE OVERNIGHT. A STABLE AIRMASS IN PLACE ON THU WITH A NE SFC FLOW AND SHORT WAVE RIDGING ALOFT WILL LIKELY CONFINE LOW RAIN CHANCES TO DIURNAL/DIFFERENTIAL HEATING ALONG THE HIGHER ELEVATIONS NORTH AND WEST. THAT IS OF COURSE PROVIDED THERE ARE ENOUGH BREAKS IN THE SKY COVER. MAX TEMPS ON THU WILL BE ROUGHLY TEN DEGREES BELOW NORMAL. && .SHORT TERM (THURSDAY NIGHT AND FRIDAY)... FORECAST BECOMES INTERESTING IN THIS TIME RANGE AS THE REMNANTS OF CINDY WILL LIKELY IMPACT THE TRI-STATE AREA. THE 12Z GFS HAS MAINTAINED GOOD RUN TO RUN CONTINUITY IN MAINTAINING A DISCRETE SURFACE LOW AND MID LEVEL CENTER AS THE SYSTEM LIFTS NEWD ACROSS THE SOUTHEAST STATES TONIGHT...SOUTHERN AND CENTRAL APPALACHIANS ON THU AND INTO THE MID ATLANTIC AND SOUTHERN NEW ENGLAND STATES ON FRI. THE 12Z NAM WAS POORLY INITIALIZED WITH BOTH THE SFC LOW AND 50H HEIGHTS WHICH MAY EXPLAIN ITS SLOWER MOVEMENT TO THE NE. IN FACT... THE NAM SHEARS OUT THE MID LEVEL CENTER TO THE NE ON THU...LEAVING THE LOW LEVEL CENTER BEHIND. THE ECMWF...UKMET...GLOBAL CAN AND GEM ALL SUPPORT THE EMERGENCE OF A MORE ORGANIZED SYSTEM...BUT CLEARLY WITH SOME TIMING AND TRACK ISSUES. POTENTIAL FOR 1 TO 3 INCHES OF RAIN EXISTS FRI INTO SAT. THUS...AN ESF (FLOOD POTENTIAL OUTLOOK) HAS BEEN ISSUED TO ACCOUNT FOR THE POTENTIAL FOR FLOODING RAINS...YET ENOUGH UNCERTAINTY TO HOLD OFF ON A FLOOD WATCH. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... NO SIG CHANGES PLANNED. REMNANTS OF CINDY MAY STILL BE AFFECTING THE LOCAL AREA SAT...THEN NOTHING OF CONSEQUENCE THROUGH THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT WEEK. UPPER LOW OVER THE NORTHEAST TACKS OFFSHORE SUN EVEN WITH A HIGH AMPLITUDE RIDGE OVER THE MS VALLEY TO BUILD EASTWARD. THIS WILL RESULT IN A SIGNIFICANT WARMUP EARLY NEXT WEEK WITH LOW RAIN CHANCES AT BEST. && .HYDROLOGY... AFTER SOME EARLY EVENING HEAVY DOWNPOURS AND MINOR NUISANCE FLOODING...THE FOCUS OF ATTENTION SHIFTS TO A POTENTIAL HEAVY RAINFALL EVENT FRI INTO SAT. AT THIS TIME...HEAVIEST QPF IS ORIENTED ACROSS NYC AND LONG ISLAND WITH 1 TO 2 INCHES OF RAINFALL. HOWEVER...THIS IS SUBJECT TO CHANGE DUE TO THE UNCERTAINTY OF THE STORM TRACK. && .AVIATION... SHRA AND TSRA HAVE BEGUN TO DEVELOP ACROSS THE AREA AND WILL AFFECT TERMINALS THROUGH ABOUT 02Z. HEAVY RAIN WILL BE POSSIBLE AT TIMES... REDUCING VSBY TO IFR. OTHERWISE...MVFR CIGS/VSBYS WILL PREVAIL ACROSS THE AREA. AFTER SHRA/TSRA...A LIGHT NE FLOW WILL BE IN PLACE ALONG WITH AN ABUNDANCE OF LOW LEVEL MOISTURE. IFR CIGS AND MVFR-IFR VSBYS WILL PREVAIL TONIGHT...WITH SLIGHT IMPROVEMENTS TO MVFR AFTER DAYBREAK THU. && .MARINE... WINDS AND SEAS WILL BE BELOW SMALL CRAFT TONIGHT INTO THURSDAY. THEN AS THE REMNANTS OF CINDY APPROACH THURSDAY NIGHT WITH INCREASING WINDS AND SEAS. WIND GUSTS WILL LIKELY BE AROUND SMALL CRAFT BY FRIDAY WITH SEAS BUILDING TO SMALL CRAFT. SOME EASTERLY SWELLS POSSIBLY THURSDAY NIGHT INTO FRIDAY WITH THE STORM...BUT WILL NOT MENTION AT THIS TIME. AFTER LOW DEPARTS WINDS AND SEAS SUBSIDE WITH NO PROBLEMS INTO MONDAY. && TO .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 506 AM EDT WED JUL 6 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-071000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 506 AM EDT WED JUL 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS WILL MOVE ACROSS EASTERN LONG ISLAND AND EASTERN CONNECTICUT EARLY THIS MORNING...RESULTING IN SOME LOCALLY HEAVY DOWNPOURS. THE WATER MAY POND ON ROADS WITH POOR DRAINAGE. A BREAK IN THE SHOWERS...FOR THE MOST PART...IS THEN EXPECTED UNTIL THIS AFTERNOON WHEN SOME LOCALLY HEAVY DOWNPOURS MAY DEVELOP ONCE AGAIN. THE MAIN FOCUS FOR ANY HEAVIER SHOWERS WILL BE ALONG A WEAK COLD FRONT THAT IS MOVING INTO THE TRI-STATE AREA. ONCE AGAIN...THE WATER MAY POND ON ROADS WITH POOR DRAINAGE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE REMNANTS OF CINDY MAY MOVE INTO THE REGION ON FRIDAY...BRINGING THE POTENTIAL FOR MORE HEAVY SHOWERS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND FRIDAY. ANZ330-335-338-350-353-355-071000- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 506 AM EDT WED JUL 6 2005 .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT NEEDED.
The Brookhaven radar (KOKX), 111 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
2 flash flood. Local standard time, as filed.
Flash flooding of streets resulted in police rescues of stranded motorists.
Flash flooding of streets resulted in police rescues of stranded motorists on Route 17.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463758, 5463759.